I’ve got thin blood!”
New Zealand is at its coldest right now which may seem odd to those of you sweltering in the mid-summer temperatures of the Northern Hemisphere, but we have snow low on our mountains. I fly to work for one of my clinics and the view on the right was taken from my plane yesterday. Not a bad commute, but a little cold.
New Zealand houses aren’t always well heated – we suffer from the fallacy that as a Pacific island we don’t need heating – so there are a lot of cold people around.
This can be compounded if you’re taking warfarin. Lots of my patients complain that taking warfarin makes them feel cold. Often they will then explain to me “Of course I feel cold; I’ve got thin blood!”
I could explain that warfarin does not literally “thin” your blood, and that the body’s temperature homeostasis has very little to do with your blood and depends instead on the physiology of the hypothalamus. But actually I’m then left without an explanation for why people feel cold!
Feeling cold while taking warfarin is not a well reported side-effect, probably because it’s not very dangerous from a medical point of view. If you google it (as I just have) you”ll find lots of mentions of it on patient chat sites and very few on medical sites.
The package insert that comes with coumadin/warfarin mentions a lot about risks of bleeding, then it has a frightening long list of possible adverse reactions (left) with “chills” right at the bottom.
Is feeling cold something that you’ve noticed if you’re taking warfarin? How do you cope?